Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Morristown, TN

July 29, 2000McMinn County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2000, 6:27 PM EDT for McMinn County, Meigs County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 6:27 PM EDT (22:27 UTC)
Expired
Jul 29, 2000, 7:15 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties McMinn County, TN, Meigs County, TN

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:55 PM EDTThunderstorm WindAthens, TN
Jul 29, 7:00 PM EDTThunderstorm WindDecatur, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KMRX 292227
SVRMRX
TNC107-121-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EASTERN TENNESSEE
  MEIGS COUNTY IN EASTERN TENNESSEE

* UNTIL 715 PM EDT

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BIG SPRING...OR 11 MILES NORTH OF
  CLEVELAND...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECATUR AROUND 640 PM EDT
  ATHENS AROUND 650 PM EDT
  NIOTA AROUND 655 PM EDT
  MURRAY STORE AROUND 700 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SAT JUL 29 2000

OVERALL MODELS WERE SOMEWHAT SIMILAR IN FORECASTING SOME CONVECTION
FOR MUCH OF THE SHORT RANGE PERIODS.  LEAD SHORTWAVE/JET MAX WILL
PROVIDE GOOD UPPER LEVEL SUPPORT TONIGHT...SO WENT ABOVE MOS POPS
AND DID NOT MENTION A TIME QUALIFIER.  SATELLITE/RADAR DATA SHOWS
SCATTERED CONVECTION FIRING QUICKLY ACROSS MIDDLE TN AND CUMBERLAND
PLATEAU...WITH AIRMASS APROACHING 1500 TO 2500 CAPES.  FREEZING LEVEL
IS A BIT HIGHER...BUT SLIGHTLY BETTER SHEAR PLUS UPPER LEVEL SUPPORT
MAY PRODUCE A FEW SEVERE STORMS.  WILL LIKELY ADD...SOME STORMS MAY
BE SEVERE FOR THIS EVENING.

CONVECTION ON SUNDAY COULD BE ANYTIME...SO NO QUALIFIER.  ALSO NOTED
THAT LOW LEVEL FLOW BECOMES MORE SOUTHERLY AHEAD OF PERSISTENT UPPER
LEVEL TROF.  THIS HINTS AT BETTER LOW LVL CONVERGENCE ACROSS SRN
ZONES...SO ACTUALLY WENT LITTLE HIGHER ACROSS SRN ZONES (50% POPS)...
AS WELL AS NE PLATEAU GROUP.  COORDINATED WITH BNA AND FOUND GOOD
AGREEMENT ON TONIGHT AND SUNDAY.

SUN NIGHT INTO EARLY MONDAY...MESO ETA MODEL SEEMS TO TIME ANOTHER
SHORTWAVE AND JET MAX TO MOVE EAST OUT OF THE UPPER LEVEL TROF.
THUS...AGAIN WENT ABOVE MOS POPS ON THE ORDER OF 60-70%.  ALL SHORT
RANGES MODELS INDICATED PERHAPS DECREASING PCPN FOR MON...SO FOR
NOW MAINTAINED CONSISTENCY WITH PREVIOUS ZONES AT 40% CHANCES ALL
ZONES.  PLANVIEW MODEL CAPES LOOKED TOO LOW FOR SUN NIGHT/MONDAY
GIVEN MOIST S-SW FLOW.  MOIST AND UNSTABLE WITH UPPER TROF TO OUR
W THROUGH THE EXTENDED...SO MORE RAIN CHANCES AHEAD.

CHA TE 070/088 070/086 070 10556
TYS EE 069/086 069/085 069 10646
TRI EE 065/085 066/083 066 10646
OQT qEE 069/086 068/084 068 10646

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

In the hours before

Local storm report, Jul 29, 6:06 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SAT JUL 29 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

600 PM     EAST OF CHATTANOOGA       TN   WIND DAMAGE
07/29/00   HAMILTON                       REPORTED BY DISPATCH
                                          NUMEROUS TREES AND POWER
                                          LINES DBOWN.

600 PM     CHATTANOOGA                    0.75 INCH HAIL
07/29/00   HAMILTON                       REPORTED BY DISPATCH
                                          IN CHESTERFROST PARK.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox24 min
Jul 28, 9:14 PM EDTSevere Thunderstorm WarningMRXKnox31 min
Jul 29, 5:46 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningMRXMonroe46 min
Jul 29, 7:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier45 min
Jul 29, 7:49 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.